Minnesota, 2008

Winter Storm in Minnesota, April 10 to 11, 2008

April 10 to 11, 2008 · NWS MPX · 16 events in 16 counties and zones

A surface low pressure system observed over central OK. on the morning of the 10th trekked into Northeast Iowa by the early afternoon on the 11th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system observed over central OK. on the morning of the 10th trekked into Northeast Iowa by the early afternoon on the 11th. Some snowfall totals of note include: 14.6 inches at Madison; 14.0 inches at Little Falls; 11.0 inches 2 miles north of Sauk Centre; 10.4 inches in Long Prairie; 10.0 inches 8 miles south of Motley; 9.5 inches at St. Cloud; 9.0 inches at St. Joseph; 8.5 inches at Hewitt; 8.0 inches at Carlos; 7.5 inches at Murdock; 7.5 inches at Sauk Rapids; 7.0 inches at New London; 6.5 inches at Rush City and Montevideo. North to Northeast winds between 15 and 25 mph sustained caused considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 12:58 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 10, 12:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT THU APR 10 2008

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 427 AM CDT THU APR 10 2008/

SEASONALLY DEEP EXTRATROPICAL CYCLONE IS SHAPING UP OVER THE
SOUTHERN PLAIN STATES THIS MORNING AS A NEGATIVE TILT...FULL
LATITUDE UPPER TROUGH PUSHES OVER THE ROCKIES. THE GFS40 TRACKS A
SURFACE LOW FROM OKLAHOMA INTO CENTRAL IOWA BY 12Z FRIDAY WHILE
THE 80 KM NAM AND HI RES ECMWF MOVE COME UP WITH A FAIRLY SIMILAR
SCENARIO. COMPLICATING THE SITUATION...VERY WARM AIR IS EXPECTED
TO PUSH NORTHWARD IN ADVANCE OF THE SURFACE LOW WHICH WILL MEAN
INITIAL PRECIPITATION WITH THIS SYSTEM WILL LIKELY COME AS ALL
RAIN FOR MUCH OF THE DAY. WHILE THE NAM RUN IS DECIDEDLY WARMER
THAN THE GFS...THE LATEST NAM RUN IS DECIDEDLY COOLER THAN THE
PREVIOUS RUN SUGGESTING THAT PRECIPITATION WILL INDEED TRANSITION
TO ALL SNOW OVER THE ENTIRE CWA BY FRIDAY AFTERNOON.

WITH OUR SOUTHEAST MN AND WESTERN WISCONSIN COUNTIES REMAINING TOO
WARM FOR MUCH SNOW...WE RESOLVED PART OF OUR WINTER STORM WATCH
INTO A WINTER WEATHER ADVISORY...ADDING A WIND ADVISORY INTO THIS
EVENING FOR PART OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA DUE
TO EASTERLY FLOW IN ADVANCE OF THE SURFACE LOW THAT WILL LIKELY
PRODUCE SUSTAINED 30 KNOT EAST WINDS.

AT THIS STAGE...IT APPEARS THAT SNOW TOTALS WILL LIKELY REACH 13
TO 15 INCHES IN A 50 TO 70 MILE WIDE CORRIDOR FROM GRANITE FALLS
NORTHEAST ACROSS WILMAR TO LITTLE FALLS. HEAVIER 6 TO 8 INCH AND
HIGHER SNOW TOTALS WILL LIKELY OCCUR TO THE NORTH AND EAST OF A
LINE FROM NEAR NEW ULM ACROSS THE SOUTHEAST PART OF THE TWIN
CITIES METRO AREA TO LADYSMITH. BLOWING SNOW WILL LIKELY BECOME A
PROBLEM OVER WEST CENTRAL AND PART OF CENTRAL MINNESOTA LATE
TONIGHT INTO FRIDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
NOTABLE CHANGES HAVE BEEN MADE TO THE 18Z TAFS. 12Z MODEL DATA
AND RECENT OBSERVATIONS CONTINUED TO INDICATE THE POTENTIAL FOR A
PROLONGED PERIOD OF A RAIN...SNOW...AND EVEN LIGHT ICE
PELLETS...ACROSS MUCH OF CENTRAL MN AND WEST CENTRAL WI THIS
AFTERNOON AND EVENING...MAINLY AT KMSP/KEAU/KRNH...WHERE THE
PRECIPITATION TYPE MAY NOT TRANSITION TO PURELY SNOW UNTIL CLOSER
TO DAYBREAK FRIDAY. HOWEVER...FOLLOWING A BRIEF RAIN/SNOW MIX THIS
AFTERNOON...ALL SNOW SHOULD DOMINATE KAXN/KRWF/KSTC THIS EVENING
AND TONIGHT...WHERE REDUCTIONS OF CEILINGS/VISIBILITIES INTO THE
IFR/LIFR CATEGORIES WILL BE POSSIBLE MAINLY BETWEEN 02Z AND 12Z.
AT KMSP/KRNH/KEAU...MAINLY MVFR CONDITIONS ARE EXPECTED UNTIL LATE
TONIGHT.

STRONG NORTHEASTERLY WINDS SUSTAINED AT SPEEDS OF 20 TO 30
MPH...WITH GUSTS INTO THE UPPER 30S...WILL ALSO PREVAIL THROUGH
TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BLUE EARTH-
     FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-RICE-STEELE-WASECA.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
     FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-
     ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-SCOTT-SIBLEY-TODD-
     WASHINGTON.

     WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY FOR CHIPPEWA-
     KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-POPE-REDWOOD-RENVILLE-
     SHERBURNE-STEARNS-STEVENS-SWIFT-WRIGHT-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR BROWN-MARTIN-
     NICOLLET-WATONWAN.

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
     FOR BARRON-POLK-RUSK.

&&
Hazardous weather outlook, Apr 10, 4:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 AM CDT THU APR 10 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
551 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS OF 25 TO 35 MPH CAN BE EXPECTED BY LATE
THIS MORNING ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. THESE
WINDS WILL BE ESPECIALLY HAZARDOUS TO HIGH PROFILE VEHICLES.

ADDITIONALLY...AFTER A PERIOD OF COLD RAIN...MIXED RAIN AND SNOW
CAN BE EXPECTED LATER TODAY TO THE WEST OF A LINE FROM NEW ULM
THROUGH THE TWIN CITIES TO NEAR LADYSMITH WISCONSIN. DURING THE
EVENING...THE MIXED PRECIPITATION WILL LIKELY TRANSITION TO HEAVY
WET SNOW WHICH WILL BE ACCOMPANIED AT TIMES BY SLEET AND THUNDER
AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE OVER MUCH OF SOUTHWEST...WEST CENTRAL MINNESOTA
AND PART OF EAST CENTRAL MINNESOTA INTO EARLY SATURDAY AS MIXED
RAIN AND SNOW OVER WESTERN WISCONSIN CHANGES OVER TO ALL SNOW
DURING FRIDAY AFTERNOON. STORM TOTAL SNOW ACCUMULATIONS OF 10 TO
15 INCHES ARE EXPECTED BY SATURDAY MORNING TO THE WEST OF A LINE
FROM NEW ULM THROUGH THE TWIN CITIES TO NEAR LADYSMITH WISCONSIN
WITH LESSER AMOUNTS TO THE SOUTH AND EAST OF THAT SAME LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Isanti

When
April 10, 1:00 PM CST to April 11, 7:00 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Winter Storm, Chisago

When
April 10, 1:00 PM CST to April 11, 11:00 PM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
April 10, 2:00 PM CST to April 11, 7:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Winter Storm, Mille Lacs

When
April 10, 2:00 PM CST to April 11, 7:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Winter Storm, Kanabec

When
April 10, 2:00 PM CST to April 11, 7:00 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Winter Storm, Stearns

When
April 10, 2:00 PM CST to April 11, 7:00 PM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
April 10, 4:00 PM CST to April 11, 7:00 AM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Swift

When
April 10, 4:00 PM CST to April 11, 7:00 AM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
April 10, 4:00 PM CST to April 11, 7:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
April 10, 4:00 PM CST to April 11, 7:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Kandiyohi

When
April 10, 4:00 PM CST to April 11, 7:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
April 10, 4:00 PM CST to April 11, 8:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
April 10, 4:00 PM CST to April 11, 8:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
April 10, 5:00 PM CST to April 11, 7:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
April 10, 5:00 PM CST to April 11, 7:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Winter Storm, Morrison

When
April 10, 5:00 PM CST to April 11, 7:00 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97949, 97950, 97938, 97939, 97940, 97946, 97941, 97942, 97943, 97944, 97945, 97947, 98553, 95415, 95761, 95762.